Illinois, 2024

Flood and Hail in Illinois, May 2, 2024

May 2, 2024 · NWS LOT · 8 events in 3 counties and zones

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening of May 2nd, producing localized wind damage and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Scattered thunderstorms moved across parts of northern Illinois during the afternoon and evening of May 2nd, producing localized wind damage and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at May 2, 11:37 AM CST, 1 hour 18 minutes earlier. Its key messages:

  • Waves of showers and thunderstorms expected through Friday AM.
  • Short window for strong to severe storm development this afternoon into early evening (~3-7pm).
  • Periodic chances for showers and thunderstorms again this weekend into next week, with some potential for severe weather on Tuesday.
Area forecast discussion, May 2, 11:37 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1237 PM CDT Thu May 2 2024

.KEY MESSAGES...

- Waves of showers and thunderstorms expected through Friday AM.

- Short window for strong to severe storm development this
  afternoon into early evening (~3-7pm).

- Periodic chances for showers and thunderstorms again this
  weekend into next week, with some potential for severe weather
  on Tuesday.

&&

.UPDATE...
Issued at 942 AM CDT Thu May 2 2024

The forecast is on track. A surface low lifting northeastward
across central Iowa continues to pull a surface warm front
northward across Illinois, and will lead to increasing humidity
levels across our area as the day goes on. Forecast soundings
depict minimal capping by early afternoon, suggesting widely
scattered showers and storms may develop as early as 3 pm or so.
Forecast thermal and kinematic profiles support a
"quintessential" springtime thunderstorms set-up with gusty
winds, small hail, downpours, and lightning being the main
threats with any storm, and an outside chance (5% or so) for a
storm reaching severe intensity. Overall, the inherited forecast
covers the threat nicely.

Updated products have been sent.

Borchardt

&&

.DISCUSSION...
Issued at 344 AM CDT Thu May 2 2024

Through Friday:

All is quiet early this morning with light northeast winds and
temperatures in the 50s. Well to our west, an expansive complex
of showers and thunderstorms is ongoing across northern Kansas
and eastern Nebraska with scattered warm advective showers and
embedded thunderstorms extending well ahead of it across much of
Iowa. Coverage of showers farther southeast along the surface
warm front across northeast Missouri and southern Illinois is
much lower than expected just 24 hours ago, likely due to more
persistent dry air in the lower levels, though there are a few
spotty showers attempting to develop near and south of
Springfield, IL that may try to lift into the area toward
daybreak.

While there remains a fair amount of variability in the timing and
coverage of upstream showers and storms through the morning and
early afternoon hours into portions of the local area, the general
expectation is that the NE/KS complex of storms will continue to
drift east northeast toward the area and gradually decay upon
approach with spotty showers and isolated non-severe storms
potentially reaching the Rockford area by mid-morning. Can't rule
out gusty winds and small hail with any more persistent cores
along/west of I-39 late morning. The afternoon strong to severe
storm potential will likely be dependent upon the evolution of the
morning showers/storms. A faster movement and persistence of
precipitation across far northern Illinois could limit the north and
westward extent of the warming, keeping the better instability east
of the more favorable shear parameters. Meanwhile an earlier
weakening of the line would allow for a further north/northwest
expansion of the warm unstable air toward the WI/IL state line and
west of I-39. In this scenario, the more favorable instability and
shear parameters would be supportive of at least isolated strong to
severe thunderstorm development with damaging hail and wind being
the primary hazards. Will also note that with the location of the
surface warm front hugging the lake, there is a narrow axis where
slight backing of the winds at the surface could be supportive
of a localized brief tornado threat. The timing of the strong to
severe potential still looks to be confined to roughly a 3-7 PM
CDT window as instability diminishes with sunset.

Additionally, with the anomalously high PWATS for this time of
year combined with the antecedent wet soils, there remains the
potential for localized flooding where heaviest rain rates
develop.

As far as temperatures go, as mentioned above, they will be
dependent on the coverage of AM showers and the resultant placement
of the warm front. Locations that manage to stay dry through early
afternoon (most likely south and east of a Mendota to Elgin, IL
line) will be warm and even a bit muggy for this time of year with
highs in the low-mid 80s and dew points in the lower 60s. Where
showers persist through the morning may only warm into the 70s.
One final note on temperatures: those along the immediate Illinois
lakeshore may struggle to warm out of the 60s, especially into
Lake County.

Looking ahead to the evening hours, waves of showers and embedded
non-severe thunderstorms are expected to continue through the
overnight hours as the system and associated cold front very
slowly drift east with time. Expect showers to clear out from
northwest to southeast with the front during the morning hours on
Friday, with perhaps a few showers/storms lingering toward central
Illinois into early afternoon. Temperatures on Friday will be
cooler than today with highs in the upper 60s to lower 70s.

Petr

Friday Night through Wednesday:

An active weather pattern is expected going into next week with
periodic chances for showers and storms. An initial shortwave
impulse arriving in tandem with a cold front at the surface may
bring some showers and storms into the area on Saturday, likely
during the latter half of the afternoon or at night. Another
disturbance will likely pass to our south late Sunday into
Monday, but may still be in close enough proximity for showers
and possibly some storms to spread into our forecast area,
particularly into our southern counties. With both disturbances
being fairly subtle and somewhat detached from the stronger flow
aloft, there is still quite a bit of spread amongst the EPS and
GEFS ensemble members in their evolution and how that will
translate QPF-wise, but enough of a signal for measurable
precipitation exists to continue carrying slight chance and low-
end chance PoPs as output by the NBM during the Saturday
afternoon through Monday time frame. High temperatures during
this three-day stretch look like they'll end up in the 70s
inland with cooler temperatures closer to Lake Michigan each day
as a result of onshore flow prevailing through much of this
time frame.

A much more potent upper-level trough will eject out of the
Rockies and morph into a closed-off low over the northern Great
Plains Monday into Tuesday, with another follow-up wave likely
to then be thrusted towards the Great Lakes as it navigates a
belt of strong, predominantly westerly flow along the upper
low's southern periphery. This process will likely culminate in
at least two episodes of cyclogenesis across the central part of
the CONUS that will encourage the poleward advection of warm,
moist air of Gulf origin into the Midwest. The increased warmth
and moisture, coupled with the strong dynamics at play, will
likely result in consecutive days of severe weather from the
Great Plains to the Appalachians during the first half of the
upcoming week. It's still too early to say with much confidence
whether we will get in on the action here in northern Illinois
and northwest Indiana as there are several moving parts and
pieces that still need to be resolved, but it looks like Tuesday
should be the main day for us to monitor for potential severe
thunderstorms and/or heavy rainfall. Though, depending on how
everything evolves, some potential for severe weather may
ultimately present itself on Monday night and/or Wednesday as
well.

Ogorek

&&

.AVIATION /18Z TAFS THROUGH 00Z SATURDAY/...
Issued at 1237 PM CDT Thu May 2 2024

Key Messages:

- Southerly wind shift expected at the terminals by 20z this
  afternoon.

- Isolated to widely scattered late afternoon and early evening
  thunderstorms around the terminals after 21z.

- A period of more widespread showers (and a few storms)
  expected mid to late this evening through early Friday
  morning.

- West-southwesterly winds shift northerly by daybreak Friday,
  then northeastward through the day.

A couple periods of active weather are expected later today and
tonight as a storm system tracks north-northeastward from IA
into the Upper Great Lakes. In the near term, a southerly wind
shift is expected in the 19 to 21z timeframe as a surface warm
front lifts northward across the terminals. Once this occurs, a
warm and moist airmass will allow for the development of some
isolated to widely scattered thunderstorms later this afternoon.
While it remains a bit unclear if these storms will move over a
given terminal late this afternoon, there is moderate
confidence that a few will be around the area. For this reason,
we continue to advertise this potential in a tempo group in the
22 to 24z timeframe.

More widespread showers (with some embedded storms) are expected
to develop/shift eastward across the terminals tonight as a cold
front approaches. The best timing for the Chicago terminals
looks to be in the 04 to 09z timeframe, and more in the 03 to
08z period at KRFD. A period of MVFR CIGs and VSBYs may also
accompany some of the rain overnight. MVFR CIGs may linger for a
few hours following the end of the rain late tonight, but
conditions should improve back to VFR through the morning
following the cold front.

Winds will shift north-northwesterly late tonight following the
cold frontal passage. Directions will then settle into a
northeasterly direction during the day Friday.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, May 2, 10:50 AM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1150 AM CDT Thu May 2 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-031700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1150 AM CDT Thu May 2 2024 /1250 PM EDT Thu May 2 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Hail Risk...up to Quarter size.
     Limited Damaging Wind Risk...up to 60 mph.
     Limited Tornado Risk.
  Limited to Elevated Flooding Risk.

DISCUSSION...

Waves of showers and storms are expected through tonight. A few
storms may become strong to severe mid afternoon through early
evening, particularly northwest of I-55. Primary hazards include
damaging winds and hail.

There is also a threat for heavy rainfall this afternoon through
tonight which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday through Wednesday...
  Limited Thunderstorm Risk.

DISCUSSION...

Periods of showers and thunderstorms are expected over the next
several days.

Minor river flooding will continue in a few areas through the
weekend.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed mid afternoon through early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35 to 40 mph.

LMZ740>745-031700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1150 AM CDT Thu May 2 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
    Limited Hail Risk...up to Quarter size.
    Limited Thunderstorm Wind Gust Risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday and Saturday...
  Limited Thunderstorm Risk.
Monday through Wednesday...
  Limited Thunderstorm Risk.

Petr

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 2, 12:38 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
138 PM CDT Thu May 2 2024

ILZ020-021915-
Kendall IL-
138 PM CDT Thu May 2 2024

...A STRONG THUNDERSTORM WILL IMPACT KENDALL COUNTY THROUGH 215 PM
CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yorkville, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aurora, Joliet, Plainfield, Oswego, Yorkville, Montgomery, Boulder
Hill, Plattville, and Bristol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8826 4154 8826 4149 8838 4149 8845
      4158 8854 4172 8839
TIME...MOT...LOC 1838Z 229DEG 20KT 4155 8843

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Borchardt

The radar

The Chicago radar (KLOT), 11 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Hail, Will

When
May 2, 12:55 PM CST to 1:02 PM CST
Where
Will County, 3.17 mi N of Shorewood to 2.61 mi W of Crystal Lawns
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.565, -88.211

Quarter size hail was reported along Caton Farm Road near and west of Route 59.

Thunderstorm Wind, Cook

When
May 2, 1:56 PM CST to 1:57 PM CST
Where
Cook County, 0.6 mi E of Logan Square
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.928, -87.699

Photos shared on social media showed several large tree limbs greater than 8 inches in diameter blown down on cars in the Logan Square neighborhood. One tree at least 1 foot in diameter was snapped near its base.

Thunderstorm Wind, Cook

When
May 2, 1:58 PM CST
Where
Cook County, 0.72 mi ENE of Bucktown
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.925, -87.668

A portion of roofing material was peeled off a commercial structure near Fullerton Avenue and Ashland Avenue.

Thunderstorm Wind, Cook

When
May 2, 1:59 PM CST
Where
Cook County, 0.74 mi NW of Bucktown
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
41.928, -87.689

A private weather station near Logan Boulevard and Interstate 90 measured a wind gust to 59 mph.

Flood, Cook

When
May 2, 2:15 PM CST to 4:00 PM CST
Where
Cook County, 0.38 mi WNW of East Pilsen to 0.33 mi W of East Pilsen
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.861, -87.647

A video shared on social media showed stopped cars due to flooding of an underpass on Halsted Street near 15th Place.

Thunderstorm Wind, Du Page

When
May 2, 3:40 PM CST
Where
Du Page County, (Dpa) Dupage Airport
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.900, -88.250

A small plane was overturned.

Thunderstorm Wind, Cook

When
May 2, 3:40 PM CST
Where
Cook County, 0.69 mi S of Bartlett
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.990, -88.180

A large healthy tree limb was blown down.

Hail, Cook

When
May 2, 9:07 PM CST to 9:08 PM CST
Where
Cook County, 0.86 mi SW of Bridgeview
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -87.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171176, 1171194, 1171193, 1171190, 1171202, 1171195, 1171198, 1171215.